• Users Online: 134
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
TABLE
Year : 2017  |  Volume : 3  |  Issue : 1  |  Page : 45-47

Maculopapular drug eruption versus maculopapular viral exanthem


Department of Dermatology, JN Medical College, Dr Prabhakar Kore Hospital and MRC, Belagavi, Karnataka, India

Date of Web Publication27-Jun-2017

Correspondence Address:
Bhavana R Doshi
Department of Dermatology, JN Medical College, Dr Prabhakar Kore Hospital and MRC, Belagavi, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdd.ijdd_19_17

Rights and Permissions

How to cite this article:
Doshi BR, Manjunathswamy B S. Maculopapular drug eruption versus maculopapular viral exanthem. Indian J Drugs Dermatol 2017;3:45-7

How to cite this URL:
Doshi BR, Manjunathswamy B S. Maculopapular drug eruption versus maculopapular viral exanthem. Indian J Drugs Dermatol [serial online] 2017 [cited 2019 Mar 26];3:45-7. Available from: http://www.ijdd.in/text.asp?2017/3/1/45/209038

Maculopapular skin eruptions are characterized by an erythematous maculopapular rash coinciding temporally with the administration of a drug in the absence of underlying conditions unless it progresses to severe forms which are associated with extensive skin or mucosal involvement. A large number of drugs have been attributed to give rise to such eruptions. It is also one of the most common dermatologic manifestations in certain viral exanthems which are characterized by the prototypic morbilliform/maculopapular rash with or without an exanthem. Maculopapular rash is a common symptom in day-to-day clinical practice, and a large number of consultations and references are attributable to it. However, drugs initiated for the treatment of underlying infections can be a cause of a maculopapular eruption. In such a setting, it is a diagnostic dilemma to differentiate between the two. [Table 1] enlists differences between the two so as to help physicians to differentiate between the two.
Table 1: Differentiating features between maculopapular drug eruption and maculopapular viral exanthem

Click here to view
Figure 1: Drug-induced maculopapular rash in an adult involving the trunk.

Click here to view
Figure 2: Viral maculopapular exanthem over the face in a child.

Click here to view


Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.[12]

 
  References Top

1.
Bigby M, Jick S, Jick H, Arndt K. Drug-induced cutaneous reactions. A report from the Boston Collaborative Drug Surveillance Program on 15,438 consecutive inpatients, 1975 to 1982. JAMA 1986;256:3358-63.  Back to cited text no. 1
[PUBMED]    
2.
Fiszenson-Albala F, Auzerie V, Mahe E, Farinotti R, Durand-Stocco C, Crickx B, et al. A 6-month prospective survey of cutaneous drug reactions in a hospital setting. Br J Dermatol 2003;149:1018-22.  Back to cited text no. 2
[PUBMED]    
3.
Fölster-Holst R, Kreth HW. Viral exanthems in childhood – Infectious (direct) exanthems. Part 2: Other viral exanthems. J Dtsch Dermatol Ges 2009;7:414-9.  Back to cited text no. 3
    
4.
Fölster-Holst R, Kreth HW. Viral exanthems in childhood – Infectious (direct) exanthems. Part 1: Classic exanthems. J Dtsch Dermatol Ges 2009;7:309-16.  Back to cited text no. 4
    
5.
Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents – A 6 year series from Chandigarh, India. J Postgrad Med 2001;47:95-9.  Back to cited text no. 5
[PUBMED]  [Full text]  
6.
Pichler WJ, Adam J, Daubner B, Gentinetta T, Keller M, Yerly D. Drug hypersensitivity reactions: Pathomechanism and clinical symptoms. Med Clin North Am 2010;94:645-64, xv.  Back to cited text no. 6
    
7.
Thong BY, Tan TC. Epidemiology and risk factors for drug allergy. Br J Clin Pharmacol 2011;71:684-700.  Back to cited text no. 7
    
8.
Gerson D, Sriganeshan V, Alexis JB. Cutaneous drug eruptions: A 5-year experience. J Am Acad Dermatol 2008;59:995-9.  Back to cited text no. 8
    
9.
Hall CB, Long CE, Schnabel KC, Caserta MT, McIntyre KM, Costanzo MA, et al. Human herpesvirus-6 infection in children. A prospective study of complications and reactivation. N Engl J Med 1994;331:432-8.  Back to cited text no. 9
    
10.
Abuhammour W, Abdel-Haq N, Asmar B. Picture of the month. Petechial eruption with parvovirus B19 infection. Arch Pediatr Adolesc Med 1999;153:87-8.  Back to cited text no. 10
    
11.
Weedon D. Skin Pathology. 3rd ed. London, Edinburgh, New York: Churchill Livingstone Elsevier; 2010. p. 607-31.  Back to cited text no. 11
    
12.
Ward KN. The natural history and laboratory diagnosis of human herpesviruses-6 and -7 infections in the immunocompetent. J Clin Virol 2005;32:183-93.  Back to cited text no. 12
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed4208    
    Printed32    
    Emailed0    
    PDF Downloaded353    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]